Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 12, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 24, 2015, 7:39 PM CDT for Ottawa County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2015, 7:39 PM CDT (00:39 UTC)
- Expired
- Apr 24, 2015, 8:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ottawa County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 3:41 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -313 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 379 m²/s²
- 0-3 km storm-relative helicity
- 380 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
512
WUUS53 KTOP 250039
SVRTOP
KSC143-250130-
/O.NEW.KTOP.SV.W.0012.150425T0039Z-150425T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
739 PM CDT FRI APR 24 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 830 PM CDT
* AT 737 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BEVERLY...
AND MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TESCOTT...ADA AND CULVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA UNTIL 11 PM.
TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH
ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT
QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3922 9793 3895 9765 3895 9793 3896 9794
TIME...MOT...LOC 0039Z 244DEG 19KT 3897 9799
HAIL...1.00IN
WIND...60MPH
$$
SANDERS2 follow-up statements
512
WWUS53 KTOP 250110
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
810 PM CDT FRI APR 24 2015
KSC143-250130-
/O.CON.KTOP.SV.W.0012.000000T0000Z-150425T0130Z/
OTTAWA-
810 PM CDT FRI APR 24 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
OTTAWA COUNTY UNTIL 830 PM CDT...
AT 808 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TESCOTT...AND
MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN OTTAWA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA UNTIL 11 PM.
TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH
ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT
QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3922 9793 3895 9765 3895 9793 3896 9794
TIME...MOT...LOC 0109Z 244DEG 19KT 3904 9780
HAIL...1.00IN
WIND...60MPH
$$
SANDERS481 WWUS53 KTOP 250127 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 827 PM CDT FRI APR 24 2015 KSC143-250137- /O.EXP.KTOP.SV.W.0012.000000T0000Z-150425T0130Z/ OTTAWA- 827 PM CDT FRI APR 24 2015 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OTTAWA COUNTY WILL EXPIRE AT 830 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM. LAT...LON 3922 9793 3895 9765 3895 9793 3896 9794 TIME...MOT...LOC 0127Z 244DEG 19KT 3908 9769 $$ SANDERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 5:53 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Apr 24, 5:53 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 553 PM CDT Fri Apr 24 2015 ...Update to aviation forecast discussion... .SHORT TERM...(Through Tonight) Issued at 138 PM CDT FRI APR 24 2015 At 2 PM, a loosely defined warm front extended from just north of Hays and Russel to just north of Newton...and was becoming slightly better defined as it lifted north. Meanwhile, a very dry low level airmass over southwest Kansas was pushing east northeast, arcing from near Pratt to the northwest. The zone in between these two features appears to be the favored area for convective initiation some time around 3-4 PM. Storms that develop in this region are expected to become supercellular and track toward the east along the northward lifting warm front. Farther east, the local forecast area was cloud covered at 2 PM, still in the cool sector north of the warm front. However, the front is still expected to lift north to near I-70 by late afternoon while surface low pressure deepens in SW to SC Kansas. Convergence will intensify along the front late afternoon and could force additional convection immediately along the boundary. Any storms that develop in this manner would likely be focused west of Topeka through 8 PM, and would seem likely to lift north of the front and become elevated in nature. This would lend to a large hail risk unless a storm could root and track along the front, in which case all hazards would be possible. Will need to closely watch both of these areas of development as the environment this evening will be characterized by ample low level and 0-8 km wind shear, and some storm organization is likely. However, there are periods of weakness in the mid level wind fields and this could complicate storm mode in addition to the strong forcing likely initiating clusters of storms rather than isolated cells. The current thinking is that large hail will be the primary hazard with some possibility for pockets of damaging wind to develop. The entire area has a non-zero tornado potential, but it appears that the best chance for semi-discrete supercell structures and attendant tornado/very large hail threat will be west of Topeka and generally within 40 miles North/South of I-70 before 10 PM. As convective mode gets messier with competing updrafts later in the evening, the potential for very large hail diminishes, but ample wind shear, some surface based instability, and strong forcing keeps at least some potential hail, wind, and even a tornado into the early morning in east central KS. Finally, there is some potential for a few hours of training cells along and just north of the warm front which could result in some localized heavy rainfall amounts or even some flash flooding. Moisture content of the air is not spectacular though so it would take a few storms in quick succession to cause any flooding. Storms will come to an end from northwest to southeast overnight, with a few lingering showers or storms in the northeast through sunrise. .LONG TERM...(Saturday Night through Friday) Issued at 333 PM CDT FRI APR 24 2015 Saturday morning the mid and lower level low pressures becomes stacked over far NE KS. Wrap around moisture in the form of showers should make it into far NE KS on the backside of the low pressure, and linger through the morning hours before clearing out. A decent pressure gradient will keep the winds gusty out of the north in far eastern KS most of Saturday. High temperatures will range from near 60 in far NE KS to the mid 70s in east central KS. Saturday night a secondary cold front pushes more stable air and lower dew points southward across the forecast area. That front will push well south of the area as another closed mid level low ejects out of the southern Rockies into the southern plains. Upper level divergence and isentropic lift ahead of this system will bring a slight chance for showers Sunday night into Monday across SE and portions of central KS. During this period high temperatures will generally be in the 60s, while low temperatures generally reach the 40s. For the extended period into Tuesday, there may be just enough moisture and isentropic ascent still extending into far southeastern KS to provide enough lift to see a few showers in the outlook area. However, this is only through the GFS solution. The EC and others, show a drying trend quicker and the associated low staying off to the South before filling and becoming an open wave as it moves off to the East. The rest of the period should see very small chance to no moisture as any significant energy will stay well to the North as a strong mid to upper level ridge builds into the area. With rising heights, fair weather conditions should be the story through much of the next week. Temperatures during this time rise into the 70s with low 80s not out of the question. Overnight lows remain pleasant in the upper 40s and 50s. && .AVIATION...(For the 00Z TAFs through 00Z Saturday Evening) Issued at 552 PM CDT FRI APR 24 2015 For the 00z TAFs, MVFR cigs are in place ahead of the approaching storm system that will bring periods of showers and thunderstorms to the TAF sites this evening through the overnight hours. IFR conditions will be possible at times with any of the stronger storms that track over the TAF sites, along with gusty winds. Showers with some scattered thunderstorms should persist into Saturday morning before exiting from west to east. Winds will shift from southeast to northwest with this passing system. Uncertainty lies with whether cigs will scatter out and improve to VFR for the remainder of Saturday or if MVFR stratus will linger behind the exiting precipitation through the afternoon hours, so we will continue to monitor this potential in future TAF updates. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Barjenbruch LONG TERM...Drake/Sanders AVIATION...Hennecke
Hazardous weather outlook, Apr 24, 1:48 PM CDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 148 PM CDT FRI APR 24 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-251900- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 148 PM CDT FRI APR 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP IN CENTRAL KANSAS AROUND 3 PM TODAY AND MOVE EAST THROUGH THIS EVENING. THESE STORMS WILL APPROACH THE HIGHWAY 81 CORRIDOR AROUND 5 PM...THE HIGHWAY 77 CORRIDOR AROUND 7 PM...AND THE HIGHWAY 75 CORRIDOR CLOSER TO 9 PM. MOST OF THESE STORMS WILL INITIALLY BE FOCUSED NORTH OF A COUNCIL GROVE TO TOPEKA LINE...BUT WILL DEVELOP SOUTHEAST LATER IN THE EVENING. LARGE HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS WHILE AREAS OF DAMAGING WIND MAY DEVELOP AS WELL. THERE IS ALSO POTENTIAL FOR A FEW TORNADOES AND HAIL LARGER THAN GOLF BALLS... MAINLY FOCUSED WITHIN 40 MILES OF INTERSTATE 70 AND WEST OF TOPEKA BEFORE 10 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 8:02 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 31 min |
| Apr 24, 8:25 PM CDT | Special Weather Statement | TOP | Ottawa | 35 min |
| Apr 24, 8:46 PM CDT | Special Weather Statement | TOP | Dickinson | 29 min |
| Apr 24, 8:50 PM CDT | Areal Flood Advisory | TOP | Ottawa | 85 min |
| Apr 24, 10:33 PM CDT | Areal Flood Advisory | TOP | Clay, Cloud, Ottawa, Washington | 117 min |
| Apr 25, 12:26 AM CDT | Areal Flood Advisory | TOP | Washington | 2 hr |
| Apr 25, 3:10 AM CDT | River Flood Warning | TOP | Washington | 16 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.